When Donald Trump announced yesterday afternoon that he was ending all negotiations on an economic aid package, House Speaker Nancy Pelosi (D-Calif.) happened to be leading a conference call with her Democratic conference. Alerting House members to the presidential declaration, Pelosi voiced concerns about whether his medications were affecting his judgment.
Evidently, the Speaker isn’t the only one raising the question. The New York Times reported overnight:
Some White House staff members wondered whether Mr. Trump’s behavior was spurred by a cocktail of drugs he has been taking to treat the coronavirus, including dexamethasone, a steroid that can cause mood swings and can give a false level of energy and a sense of euphoria.
It was against this backdrop that Rachel spoke on the show last night with Dr. Robert Wachter, the chair of the department of medicine at UC San Francisco, who explained that the medication the president is on can cause mood swings — as can COVID itself, especially among the elderly.
“For a 74-year-old man to have COVID, symptomatic COVID, low blood oxygen, which can alter your thinking, and be on dexamethasone raises the possibility that his thinking is altered, his judgment is altered from the medications,” Wachter said. “And part of the problem is if he is one responsible for figuring out whether he’s capable of thinking clearly, that’s not a good plan.”
The physician added, “I would say of the hundreds and hundreds of patients I’ve taken care who have altered thinking, it’s not at all infrequent that they have no idea. It’s one of these things that happens. They lose insight. They are unable to tell they have a problem. It’s the folks around them that can tell that. I can’t say for sure that there’s a problem here, but it certainly is possible given the medications, the low blood oxygen and the infections itself.”
But in the same interview, Wachter conceded that part of the challenge in the diagnosis is having a sense of a patient’s “baseline personality,” which can serve as the basis for a comparison to determine whether he or she is acting erratically. And that’s the point I find myself stuck on as it relates to Trump.
To be sure, yesterday was a head-spinning day for those watching the president. He appeared to be acting recklessly, tweeting strange messages at a manic pace, and making policy pronouncements that were counter to his own interests. Given his behavior, it was hardly surprising that some, including White House officials, started wondering about Trump’s health and the effects of his ailment and treatments.
But all of this comes with a caveat: we’ve confronted similar questions about Trump’s erraticism last week, last month, and last year. And the year before that. And the year before that.
What does it say about a president when people struggle to tell the difference between his usual persona and the one he displays while on potentially mood-altering medications?